Arizona, 2012

Lightning Strike in Arizona, June 22, 2012

June 22, 2012 · NWS TWC · 1 event in 1 county or zone

Lightning struck a house in Douglas, causing it to catch fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Lightning struck a house in Douglas, causing it to catch fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 22, 2:37 PM MST, 23 minutes earlier.

Area forecast discussion, Jun 22, 2:37 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
237 PM MST FRI JUN 22 2012

.SYNOPSIS...AN INCREASE IN MOISTURE WILL RESULT IN A FEW SHOWERS AND
THUNDERSTORMS EARLY THIS EVENING...WELL EAST AND SOUTH OF TUCSON.
MOISTURE WILL CONTINUE TO INCREASE OVER THE WEEKEND INTO EARLY NEXT
WEEK...RESULTING ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON
AND EVENING.

&&

.DISCUSSION...THERE WAS A SLIGHT INCREASE IN LOW-LEVEL MOISTURE LAST
NIGHT AND THIS MORNING...ESPECIALLY NEAR THE INTERNATIONAL BORDER.
SURFACE DEWPOINT TEMPERATURES WERE RUNNING IN THE UPPER 30S TO LOWER
40S THIS AFTERNOON. THIS LITTLE BIT OF MOISTURE HAS BEEN ENOUGH TO
SUPPORT SOME CLOUD BUILDUPS THIS AFTERNOON OVER THE MOUNTAINS SOUTH
AND EAST OF TUCSON. RADAR WAS ALSO DETECTING AN ISOLATED SHOWER OVER
THE CHIRICAHUA MOUNTAINS EARLY THIS AFTERNOON. HOWEVER...STILL NEED
TO SEE THE DEEPER MOISTURE TO OUR SOUTH MOVE INTO THE AREA BEFORE WE
CAN EXPERIENCE ANY NOTICEABLE INCREASE IN THUNDERSTORM CHANCES. A
LOOK AT THE BLENDED TOTAL PWATER PRODUCT SHOWED DEEPER MOISTURE JUST
SOUTH OF THE INTERNATIONAL BORDER ON THE ORDER OF 1.25 INCHES WITH
EVEN HIGHER VALUES OF NEAR 2 INCHES OVER THE SOUTHERN GULF OF
CALIFORNIA. LATEST MODELS WERE STILL ADVERTISING THIS DEEPER
MOISTURE TO MOVE NORTHWARD...GENERALLY ALONG THE GULF OF
CALIFORNIA...INTO SOUTHWESTERN ARIZONA BY SUNDAY. THUS...WILL
CONTINUE TO FORECAST INCREASING CHANCES OF THUNDERSTORMS SUNDAY AND
MONDAY. THEREAFTER...THE FLOW PATTERN BECOMES LESS FAVORABLE TO
MAINTAIN ANY MOISTURE INCREASE THAT OCCURS OVER THE WEEKEND. SO
LOOKING AT A COUPLE OF PROMISING DAYS FOR SOME RAINFALL BEFORE
DRYING OUT AGAIN.

&&

.AVIATION...FEW-SCT CLOUDS AT 8-12K...BCMG LCL BKN WITH ISOLATED
-TSRA NEAR MOUNTAINS WELL SOUTH AND EAST OF KTUS THRU 22/03Z. SFC
WND MOSTLY LESS THAN 10 KTS THRU 23/03Z OUTSIDE OF STRONG
THUNDERSTORM OUTFLOWS GUSTING TO 40 KTS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SOME THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY
SOUTH AND EAST TO TUCSON EARLY THIS EVENING. INCREASING MOISTURE
WILL THEN BRING SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
TO THE AREA THIS WEEKEND AND EARLY NEXT WEEK. STRONG...ERRATIC AND
GUSTY WINDS MAY OCCUR DUE TO THUNDERSTORM OUTFLOWS.
OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR WITH OCCASIONAL
GUSTS DURING THE AFTERNOON AND EARLY EVENING HOURS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 22, 10:07 AM MST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1007 AM MST FRI JUN 22 2012

AZZ501-502-504>506-509-514-515-231715-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-CATALINA AND RINCON MOUNTAINS-
BABOQUIVARI MOUNTAINS-
1007 AM MST FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING SATURDAY THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ503-507-508-510>513-231715-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
1007 AM MST FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT INCREASE IN MOISTURE LAST NIGHT COULD LEAD TO A FEW
SHOWERS AND THUNDERSTORMS...MAINLY IN THE MOUNTAINS...LATE THIS
AFTERNOON AND EARLY THIS EVENING. RAINFALL AMOUNTS WILL BE VERY
LIGHT DUE TO THE FAIRLY DRY AIR MASS STILL IN PLACE. STRONG AND
GUSTY WINDS WILL BE THE MAIN THREAT FROM STORMS THAT MANAGE TO
DEVELOP LATER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING SATURDAY THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 119 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cochise

When
June 22, 3:00 PM MST
Where
Cochise County, 0.32 mi SSE of Douglas
Property damage
$15,000
Reported by
Newspaper
Coordinates
31.346, -109.548

Lightning struck a two-story house at 11th Street and C Avenue in Douglas causing the house to catch fire. Firefighters extinguished the fire in 20 minutes. Smoke damage was confined to the second story.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383595.